Hassane Izzendine and colleagues from Hôpital Pitié-Salpêtrière reported a case of efavirenz-associated nephrolithiasis in a letter to the September 2007 issue of AIDS. 
Nephrolithiasis has been widely associated with indinavir, and more recently with atazanavir. This case reported a stone analysed by infrared spectrometry, liquid chromatography and mass spectrometry that comprised 60% efavirenz metabolites and 40% unspecified proteins.
The patient, a 47 year old HIV-positive man, presented with a six-week history of left flank pain. He had no history of indinavir use, but had a history of renal colic of unknown cause between the age of 16 and 27 years. He had been successful responding to his current regimen of efavirenz 600mg, atazanavir 300mg and ritonavir 100mg, all taken once-daily, for over two years.
No calculi were seen by plain radiography, as would be expected with other ARV-related stones, and identified by computed tomography.
A 3mm non-crystaline beige stone was subsequently spontaneously cleared.
Although efavirenz is principally metabolised by CYP P-450 liver enbzymes to hydroxylated metabolites, which are subsequently clear by glucuronidation. Approximately 14-34% of efavirenz in this case was recovered in urine, with less than 1% excreted as unchanged efavirenz.
The researchers suggested that atazanavir/ritonavir may have increased efavirenz exposure. Plasma levels of efavirenz were slightly raised at 3400 ng/mL at 24-hours post dose (vs a normal target of 3000 ng/mL
A previous case of efavirenz-associated nephrolithiasis has been reported. 
1. Izzendine H et al. Efavirenz urolithiasis. AIDS. Volume 21 (4) September 2007, p1992.
2. Wirth GJ et al. Efavirenz-induced urolithiasis. Urol Res 2006. 34 288-289.